Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 129, NWS Miami, FL

September 10, 2008Collier County, Monroe County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Sep 10, 2008, 1:22 AM EDT for Collier County, Monroe County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2008, 1:22 AM EDT (05:22 UTC)
Expired
Sep 10, 2008, 2:00 AM EDT
In force
38 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Collier County, FL, Monroe County, FL

The radar

The Miami radar (KAMX), 104 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 5.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3819 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3819 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 100522
SVRMFL
FLC021-087-100600-
/O.NEW.KMFL.SV.W.0129.080910T0522Z-080910T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
122 AM EDT WED SEP 10 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COLLIER COUNTY IN SOUTH FLORIDA.
  NORTHWESTERN MAINLAND MONROE COUNTY IN SOUTH FLORIDA.

* UNTIL 200 AM EDT

* AT 119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SQUALL CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN   EXCESS OF 70    
  MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF                  
  CHOKOLOSKEE...AND MOVING NORTHWEST AT 31 MPH.

* THE STORM WILL AFFECT...
  CHOKOLOSKEE BY 130 AM EDT...
  EVERGLADES CITY BY 140 AM EDT...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 2609 8147 2577 8121 2570 8127 2572 8134
      2576 8134 2577 8138 2580 8139 2581 8135
      2582 8135 2585 8138 2584 8139 2587 8147
      2589 8148 2584 8151 2587 8152 2589 8156
      2590 8164
TIME...MOT...LOC 0520Z 135DEG 27KT 2575 8128

$$

HANDEL
1 follow-up statement
060 
WWUS52 KMFL 100544
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
144 AM EDT WED SEP 10 2008

FLC087-100553-
/O.CAN.KMFL.SV.W.0129.000000T0000Z-080910T0600Z/
MAINLAND MONROE FL-
143 AM EDT WED SEP 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MAINLAND MONROE
COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED MAINLAND MONROE 
COUNTY.

HOWEVER...ADDITIONAL SHOWERS CONTINUE TO TRACK ACROSS MUCH OF THE 
COUNTY. RADAR INDICATES WEAK ROTATION WITH SEVERAL OF THESE SHOWERS. 
REMAIN ALERT FOR ADDITIONAL WARNINGS. BE PREPARED TO SEEK SHELTER 
SHOULD ADDITIONAL SEVERE WEATHER THREATEN.

LAT...LON 2609 8147 2584 8131 2583 8136 2585 8138
      2585 8140 2587 8147 2589 8148 2588 8150
      2584 8151 2587 8152 2589 8156 2591 8161
      2590 8164
TIME...MOT...LOC 0543Z 135DEG 27KT 2587 8142

$$

FLC021-100600-
/O.CON.KMFL.SV.W.0129.000000T0000Z-080910T0600Z/
COLLIER FL-
143 AM EDT WED SEP 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR SOUTH CENTRAL COLLIER COUNTY...

AT 137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EVERGLADES CITY...
MOVING NORTHWEST AT 31 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
CAPE ROMANO AQUATIC PRESERVE BY 155 AM EDT...
PORT OF THE ISLANDS BY 200 AM EDT...
  AND SURROUNDING COMMUNITIES.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2609 8147 2584 8131 2583 8136 2585 8138
      2585 8140 2587 8147 2589 8148 2588 8150
      2584 8151 2587 8152 2589 8156 2591 8161
      2590 8164
TIME...MOT...LOC 0543Z 135DEG 27KT 2587 8142

$$

HANDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 8:51 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 9, 8:51 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
851 PM EDT TUE SEP 9 2008

.AVIATION...
PREVAILING VFR CONDITIONS ARE ANTICIPATED AT ALL SOUTH FLORIDA
TERMINALS OVERNIGHT...WITH BRIEF PERIODS OF MVFR CIGS/VSBY
POSSIBLE IN SHRA/TSRA. OUTER RAIN BANDS OF HURRICANE IKE WILL
CONTINUE TO AFFECT THE AREA OVERNIGHT...AND DUE TO DIFFICULTIES IN
TIMING THESE BANDS AT THE INDIVIDUAL TERMINALS...WILL USE
PREVAILING VFR CIGS IN THE FORECAST AND AMEND AS NECESSARY. CIGS
ARE FORECAST TO GRADUALLY IMPROVE THROUGH THE SECOND HALF OF THE
FORECAST PERIOD...AS IKE MOVES WESTWARD. HOWEVER...SCATTERED TO
NUMEROUS SHRA/TSRA ARE STILL ANTICIPATED...AT LEAST THROUGH LATE
AFTERNOON...IN DEEP/MOIST SOUTHEAST FLOW REGIME. SE SURFACE FLOW
WILL CONTINUE AT ALL TERMINALS...WITH BOTH SUSTAINED SPEEDS AND
GUSTS DIMINISHING BY 11/00Z AS THE PRESSURE GRADIENT RELAXES.

70/DD

&&

.PREV DISCUSSION... /ISSUED 224 PM EDT TUE SEP 9 2008/

DISCUSSION...
HURRICANE IKE IS POISED TO MOVE OFF THE WEST COAST OF CUBA EARLY
THIS AFTERNOON...AND WNW TOWARDS THE CENTRAL GULF OF MEXICO THE
NEXT FEW DAYS. SEVERAL OUTER BANDS ON THE NORTHEASTERN PERIPHERY
HAVE CONTINUED TO MOVE ACROSS MAINLY THE SOUTHERN HALF OF THE CWA
EARLY THIS AFTERNOON...WITH EVEN A TRAINING BAND DEVELOPING ACROSS
METRO MIAMI-DADE. TO THE NORTH...MORE HEATING HAS TAKEN PLACE DUE
TO LESS CLOUD/RAIN BAND COVERAGE THIS MORNING AND THIS HAS
RESULTED IN THE DEVELOPMENT OF FAST-MOVING SHOWERS AND A FEW
THUNDERSTORMS. MANY CELLS EXHIBITED MINI-SUPERCELL CHARACTERISTICS
THIS MORNING...AND WITH CELLULAR CONVECTION AND 0-3KM SRH AROUND
200 M2/S2 PER THE LATEST KAMX VWP...ROTATION AND THE POSSIBILITY
OF AN ISOLATED TORNADO OR TWO REMAIN FOR THE REST OF THE
AFTERNOON/EVENING. AS WINDS AND INSTABILITY DECREASE OVERNIGHT THE
TORNADO THREAT SHOULD GRADUALLY DIMINISH.

THE TRENDS MENTIONED ABOVE SHOULD CONTINUE TONIGHT AS IKE ONLY
SLOWLY PULLS AWAY SW OF OUR AREA...AND DEEP- LAYERED FLOW VEERS
A LITTLE MORE TOWARDS THE SE. SUSTAINED WINDS EARLY THIS EVENING
SHOULD REMAIN AROUND 25 MPH WITH GUSTS UP TO 35 MPH...BUT MODEL
GUIDANCE SHOWS WINDS DECREASING A LITTLE OVERNIGHT. WILL LEAVE THE
WIND ADVISORY GOING BUT AM A LITTLE HESITANT TO EXTEND IT AT THIS
TIME GIVEN MODEL TRENDS...THE FACT THAT IKE WILL BE PAST ITS POINT
OF CLOSEST APPROACH...AND THAT WINDS ONLY SPORADICALLY MET
CRITERIA OVERNIGHT LAST NIGHT. WILL LET THE EVENING SHIFT MONITOR
LATEST TRENDS AND DECIDE WHETHER OR NOT AN ADVISORY IS NEEDED
OVERNIGHT. BY LATE TONIGHT MOST BANDS MAY SHIFT TOWARDS THE WEST
COAST AS STRONGEST WIND FIELDS AND THUS STRONGEST CONVERGENCE
SHIFTS WITH IKES MOVEMENT.

AS IKE PULLS AWAY WEDNESDAY AND THURSDAY...WIND FIELDS WILL WEAKEN
SOME BUT WE WILL STILL SEE BREEZY CONDITIONS ESPECIALLY
WEDNESDAY AS DEEP-LAYERED SE FLOW IS LEFT BEHIND IN BETWEEN IKE
AND A LARGE DEEP-LAYERED RIDGE BUILDING OVER THE WESTERN
ATLANTIC. THIS FLOW WILL KEEP HIGH MOISTURE LEVELS IN PLACE AND
WILL KEEP CLIMO OR SLIGHTLY ABOVE THUNDERSTORM CHANCES IN THE
FORECAST...THOUGH WE SHOULD GRADUALLY RETURN TO A MORE TYPICAL
DIURNAL CONVECTIVE CYCLE AS WE GET OUT OF IKES ENVIRONMENT. BY
FRIDAY THROUGH SUNDAY THIS RIDGE WILL BUILD SOUTHWEST TOWARDS THE
SE CONUS COAST. DRIER AIR WILL SWEEP ACROSS THE FL PENINSULA ON
ITS SOUTH SIDE WITH POPS LOWERING AND A GENERAL EASTERLY FLOW
REGIME TAKING SHAPE.

MARINE...
TROPICAL STORM WARNING CONTINUES FOR THE GULF OF MEXICO WATERS AS
SUSTAINED WINDS OF 30-35KTS ESPECIALLY OFFSHORE ARE EXPECTED BUT
FREQUENT GUSTS TO 45 KNOTS LIKELY ALL WATERS ESPECIALLY IN RAIN
AND SQUALLS. WINDS WILL REMAIN OVER 20 KNOTS ALL OTHER WATERS
OVERNIGHT WITH AN SCA IN PLACE. BASED ON A LATE MORNING SHIP
REPORT SEAS OF 14-17FT ARE LIKELY ACROSS THE SOUTHERN PART OF THE
GULF STREAM VERY LATE THIS AFTERNOON WITH SEAS ACROSS THE ENTIRE
ATLANTIC WATERS DECREASING TO 8-10FT OVERNIGHT. WINDS AND SEAS
EXPECTED TO GRADUALLY IMPROVE ALL WATERS WEDNESDAY AND
THURSDAY...BUT WINDS MAY REMAIN NEAR SCA CRITERIA THROUGH
WEDNESDAY NIGHT.

FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  82  88  80  88 / 50 60 40 50
FORT LAUDERDALE  82  88  81  88 / 50 60 40 50
MIAMI            81  87  80  89 / 50 60 40 50
NAPLES           75  91  77  92 / 60 60 40 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...

FL...NONE.

AM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR
     AMZ610-AMZ630- AMZ650-AMZ651-AMZ670-AMZ671.

GM...SMALL CRAFT ADVISORY FROM 2 PM TO 8 PM EDT WEDNESDAY FOR GMZ656-
     GMZ657-GMZ676.

     TROPICAL STORM WARNING FOR GMZ656-GMZ657-GMZ676.

&&

LONG TERM...04/AT
SHORT TERM/AVIATION...70/DD
Hazardous weather outlook, Sep 9, 11:33 PM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1133 PM EDT TUE SEP 9 2008

FLZ063-066>075-168-172>174-101000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1133 PM EDT TUE SEP 9 2008

...ISOLATED TORNADOES POSSIBLE OVERNIGHT, ESPECIALLY SOUTHWEST COAST...
...TROPICAL STORM WARNING ALL LOCAL GULF WATERS...
...SMALL CRAFT ADVISORY ALL LOCAL WATERS THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...OVERNIGHT

HURRICANE IKE, JUST OFF THE NORTHWESTERN COAST OF CUBA, WILL
CONTINUE TO MOVE WEST NORTHWEST OVER THE GULF OF MEXICO OVER
THE NEXT SEVERAL DAYS. FOR THE LATEST IMPACTS ON SOUTH FLORIDA
FROM HURRICANE IKE, PLEASE REFER TO THE HURRICANE LOCAL
STATEMENT FROM THE NATIONAL WEATHER SERVICE IN MIAMI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IMPACTS FROM HURRICANE IKE WILL CONTINUE TO AFFECT SOUTH FLORIDA
THROUGH WEDNESDAY BEFORE CONDITIONS IMPROVE LATE THIS WEEK.
THERE WILL ALSO BE AN ELEVATED RISK OF RIP CURRENTS FOR BOTH THE
EAST AND WEST COAST BEACHES OF SOUTH FLORIDA THROUGH THE END OF
THE WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OF 50 MPH OR
GREATER, AND ANY CLOUD SIGNATURES SUGGESTING ROTATION.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI
WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 10:14 PM EDTTornado WarningMFLCollier46 min
Sep 10, 12:34 AM EDTSpecial Marine WarningMFL56 min
Sep 10, 12:45 AM EDTTornado WarningMFLMonroe15 min
Sep 10, 1:54 AM EDTSpecial Weather StatementMFLCollier, Monroe51 min
Sep 10, 3:04 AM EDTSpecial Weather StatementMFLCollier, Monroe56 min
Sep 10, 3:39 AM EDTTornado WarningMFLMonroe21 min
Sep 10, 3:56 AM EDTSpecial Weather StatementMFLCollier, Monroe64 min
Sep 10, 4:12 AM EDTAreal Flood AdvisoryMFLCollier3 hr
Sep 10, 4:34 AM EDTTornado WarningMFLCollier35 min
Sep 10, 4:59 AM EDTSpecial Weather StatementMFLCollier, Monroe76 min
Sep 10, 5:16 AM EDTTornado WarningMFLMonroe14 min
Sep 10, 5:44 AM EDTMarine Weather StatementMFL12 hr
Sep 10, 6:13 AM EDTSpecial Weather StatementMFLMonroe77 min
Sep 10, 11:24 AM EDTCoastal Flood StatementMFLCollier26 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.